Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

June 18, 2009Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2009, 10:38 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 10:38 PM MDT (04:38 UTC)
Expired
Jun 18, 2009, 11:21 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:40 PM MDTHAIL 15 Sw Haxtun, CO
Jun 18, 10:43 PM MDTHAIL 1Haxtun, CO
Jun 18, 10:45 PM MDTHAIL 1.25Haxtun, COA LOT OF HALF DOLLAR SIZE HAIL
Jun 18, 10:49 PM MDTHAIL 14 E Haxtun, COCONTINUOUS LIGHTNING AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190438
SVRBOU
COC075-095-115-190545-
/O.NEW.KBOU.SV.W.0073.090619T0438Z-090619T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1038 PM MDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1145 PM MDT

* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES WEST OF HAXTUN...OR
  23 MILES WEST OF HOLYOKE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...ST
  PETERSBURG...SIXTEEN-MILE CORNER...SEDGWICK...PAOLI...MARKS
  BUTTE...HIGHLAND CENTER...HAXTUN...FLEMING...FAIRFIELD AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10249 4070 10209 4046 10275 4067 10295
      4101 10260
TIME...MOT...LOC 0438Z 245DEG 38KT 4064 10272

$$
2 follow-up statements
000 
WWUS55 KBOU 190502
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1102 PM MDT THU JUN 18 2009

COC075-190511-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
LOGAN CO-
1102 PM MDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...

LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
      4061 10234
TIME...MOT...LOC 0501Z 259DEG 42KT 4070 10234

$$

COC095-115-190545-
/O.CON.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
SEDGWICK CO-PHILLIPS CO-
1102 PM MDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTH CENTRAL PHILLIPS AND SOUTH CENTRAL SEDGWICK COUNTIES...

AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF FAIRFIELD...OR 8 MILES
NORTHWEST OF HOLYOKE...MOVING EAST AT 40 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER...FAIRFIELD AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED IN THE HAXTUN 
AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
      4061 10234
TIME...MOT...LOC 0501Z 259DEG 42KT 4070 10234

$$
000 
WWUS55 KBOU 190521
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1121 PM MDT THU JUN 18 2009

COC095-115-190529-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
SEDGWICK CO-PHILLIPS CO-
1121 PM MDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PHILLIPS AND
SOUTH CENTRAL SEDGWICK COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. 
HOWEVER...A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR 
SOUTHEASTERN SEDGWICK AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 1145 
PM MDT.  THE STORM SHOULD EXIT THE STATE BY 1145 PM.

LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
      4061 10234
TIME...MOT...LOC 0519Z 259DEG 42KT 4074 10207

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:30 PM MDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 3:30 PM MDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION...RESENT WITH SHORT TERM DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUN 18 2009

.SHORT TERM...STRONG T-STORM HAS FORMED OVER SEDGWICK COUNTY AT THIS
HOUR. SPC HAS THIS PART OF THE STATE IDENTIFIED AS A SLIGHT RISK
AREA. MAY SEE THIS CELL GOING SEVERE AT ANY TIME BEFORE EXITING THE
STATE. LARGE DAMAGING HAIL BIGGEST CONCERN. OTHERWISE EYE ON THE
SOUTHWEST-NORTHEAST BAND OF SHOWERS/T-STORMS MOVING ACROSS NWRN
COLORADO. STORMS FIRING UNDER THE ASCENT REGION OF AN APPROACHING
MID-LEVEL SHORTWAVE TROUGH. DECENT AMOUNT OF CG LIGHTNING WITH THIS
LINE OF CONVECTION. AT ITS PRESENT SPEED...SHOULD SEE THIS BAND OF
STORMS PASSING OVER THE N-CNTRL MTNS NEXT FEW HOURS...THEN OUT
ACROSS THE NRN FRONT RANGE URBAN CORRIDOR AND ADJACENT HIGH PLAINS
BY EARLY THIS EVENING. STORMS WILL PROGRESS EAST OVERNIGHT WITH A
FEW POSSIBLY GOING SEVERE EAST OF A FORT COLLINS TO BURLINGTON LINE
BEFORE MIDNIGHT. AGAIN LARGE HAIL MAIN SEVERE WX THREAT. DO NOT
EXPECT TO SEE MUCH CONVECTION BREAKING OUT OVER SRN PORTIONS OF THE
I-25 URBAN CORRIDOR AND PALMER DIVIDE AS MOISTURE CONTINUES TO
DECREASE WITH ONGOING SWLY FLOW PRIOR TO TROUGH PASSAGE. MODELS SHOW
THE 700-500 TROUGH AXIS MOVING EAST OF THE STATE LINE EARLY FRIDAY
MORNING WITH THE FLOW ALOFT TURNING NWLY THROUGH THE MORNING. WEAK
COLD FRONT SLIDING SEWRD ACROSS CENTRAL WYOMING ATTM PROGGED TO DROP
SOUTH THRU NERN COLORADO EARLY FRIDAY MORNING. TEMP/WIND/PRES FIELDS
INDICATE FROPA AT DENVER BETWEEN 12-15Z TOMORROW. POST FRONTAL/
TROUGH AIRMASS MUCH DRIER AND STABLE SO T-STORM CHANCES VERY LOW AT
BEST AND MAINLY CONFINED TO HIGHER ELEVATIONS OF THE NRN MTNS...
FRONT RANGE FTHLS AND PALMER DIVIDE MID TO LATE AFTERNOON. OTHERWISE
A DRY DAY IN STORE FOR MOST OF THE CWFA WITH SFC TEMPS ONLY A COUPLE
DEGS LOWER THAN THOSE OBSERVED TODAY.

.LONG TERM...MODELS CONTINUE TO SHOW PRECIPITATION DEVELOPING IN
MOIST WARM ADVECTION FRIDAY NIGHT INTO SATURDAY. STILL SOME QUESTION
ABOUT HOW MUCH DESTABILIZATION DUE TO THE CLOUD COVER...BUT
SOUNDINGS GET TO BE ALMOST SATURATED MOIST ADIABATIC ON SATURDAY SO
IT MAY NOT TAKE MUCH. THE LIMITED INSTABILITY MAY JUST HAVE THE
EFFECT OF KEEPING IT FROM BEING A THOROUGHLY WET DAY. FOR NOW
RAISED POPS A BIT MORE...FOCUSING ON SATURDAY...AND WENT AHEAD AND
ADDED SOME LOW POPS SPREADING NORTH ACROSS THE AREA FRIDAY NIGHT.

STILL LOOKING AT SOME WARMING AND DRYING BEHIND THAT WAVE...COMING
IN ALREADY BY SATURDAY EVENING. ENOUGH LOW LEVEL MOISTURE WILL STILL
BE AROUND FOR AT LEAST SEASONAL POPS...AND COULD STILL BE PRETTY
FAVORABLE FOR LATE AFTERNOON CONVECTION. PROBABLY MIXING OUT THE
MOISTURE GRADUALLY SUNDAY AND MONDAY...THEN GRADUAL MOISTENING AGAIN
AFTER THAT...LEADING TO SLIGHT COOLING DUE EARLIER CLOUD COVER.
HINTS OF A SHORTWAVE NORTH OF US AND WEAK FRONT IN THE WED/THU TIME
FRAME BUT UNSURE WHAT IMPACT THERE WILL BE IF ANY. FOR NOW WILL
STICK WITH CLIMATOLOGICAL FORECAST.

&&

.AVIATION...VFR CONDITIONS NEXT 24 HOURS. MAY SEE A WEAK T-STORM
PASS OVER THE DENVER METRO AREA EARLY THIS EVENING. ONLY GUSTY WINDS
AND A BRIEF RAINFALL ANTICIPATED. WEAK COLD FRONT ACROSS CENTRAL
WYOMING FORECAST TO SLIDE SOUTH ACROSS NORTHEAST COLORADO AND
THROUGH THE DENVER AREA EARLY FRIDAY MORNING. NO WEATHER EXPECTED
WITH THIS PASSAGE OTHER THAN A SHIFT TO A NORTHEAST WIND.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/GIMMESTAD
Hazardous weather outlook, Jun 18, 10:59 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT THU JUN 18 2009

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FAR NORTHEAST PLAINS OF COLORADO. LARGE HAIL AND
STRONG DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT WITH THESE STORMS. SOME OF THE STRONGER STORMS NEAR THE
NORTHEAST BORDER COULD LINGER WELL INTO THE NIGHT. OTHERWISE LOOK
FOR SCATTERED THUNDERSTORMS TO DEVELOP IN THE HIGH COUNTRY AFTER THE
NOON HOUR AND ISOLATED THUNDERSTORMS ON THE REMAINDER OF THE PLAINS
AFTER 3 PM. THESE WEAKER STORMS MAY STILL PRODUCE GUSTY OUTFLOW
WINDS...A BRIEF HEAVY RAIN SHOWER AND POSSIBLY SOME SMALL HAIL...
PARTICULARLY FROM STORMS UP ALONG THE WYOMING BORDER IN LARIMER AND
WELD COUNTIES. THESE STORMS SHOULD DISSIPATE BY MID-EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER AND DRIER CONDITIONS FRIDAY WILL BE FOLLOWED BY AN INCREASE
IN SHOWER AND THUNDERSTORM ACTIVITY SATURDAY. SUNDAY THROUGH
WEDNESDAY WILL RETURN TO WARMER AND DRIER CONDITIONS HOWEVER THE
THREAT OF ISOLATED THUNDERSTORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:19 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.